NWS New York, NY wrote its last area forecast discussion before the first event at Feb 27, 7:18 PM EST, 42 minutes earlier.
Area forecast discussion, Feb 27, 7:18 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
718 PM EST Mon Feb 27 2023
.SYNOPSIS...
A storm system approaches this evening and impacts the region
overnight into Tuesday. Behind the storm, high pressure builds
in from the west Tuesday night into Wednesday morning. A
frontal system will then move through the area Wednesday night
into Thursday. Another storm system will impact the area Friday
into Saturday, with high pressure to follow into early next
week.
&&
.NEAR TERM /THROUGH TUESDAY/...
The dry air in place has eroded much of the initial shot of
precipitation that has worked in from the SW, but as the
airmass moistens, the precipitation will become steadier and
mainly snow. There will likely be some rain drops and sleet
mixed in at the very onset.
A vigorous shortwave approaches this evening which will lead to
the first plowable snowfall for the majority of the Tri-State
region tonight. There has been no change to winter weather
headlines. Only minor adjustments have been made to forecast
snowfall totals.
Surface ridging will gradually slide to the east this evening.
A strong primary low will continue lifting towards upstate NY from
the Ohio Valley, but will weaken and decay overnight as a secondary
low develops off the Delmarva early Tuesday. The secondary low
should then become the dominant low on Tuesday as it shifts south
and east of Long Island.
Warm advection strengthens this evening from west to east.
Initial snow that moves overhead will have to saturate the lower
and middle levels, so it make take an hour or two for steadier
snow to make it to the surface. Once the dry layer is eroded, an
impressive surge of frontogenesis will move through generally
after 03z, shifting towards eastern portions of the region from
around 09z- 12z. Snow is expected to become moderate as the
frontogenesis moves through. The HREF continues to indicate
potential for around 1 inch per hour snowfall rates to occur in
this initial surge. After 06z, guidance has continued to hint at
some warm air aloft (700-800 mb) trying to move through
portions of the NYC metro and southern Long Island.
One of the biggest uncertainties with this event is how long
this warmer air aloft will last and how far north and east it
will reach. However, there are several high-resolution models
that keep the warm advection at bay. There is a chance at some
loss of ice nucleation for a time overnight as well, so there
may be some sleet even if the temperatures aloft stay below
freezing. Given the larger pattern and strong warm advection
aloft, think some warming aloft will occur, changing the snow to
a mixture of sleet and snow near the coast. The other factor to
consider is the easterly flow and marginal surface
temperatures. Temperatures over Long Island and NYC metro may
never fall below freezing, and could even stay around 33-34
degrees much of the night. Some locations closest to the coast
could even be a degree or two higher. These factors will likely
cut into snowfall accumulations. Across interior NE NJ, the
Lower Hudson Valley, and southern CT snow is expected through
day break Tuesday.
The intensity of the precipitation will diminish by sunrise
Tuesday, but light snow is still expected inland with a mix
down towards the coast. There will be a transition to cold rain
across the NYC metro and Long Island. Surface temperatures
should rise into the middle 30s the rest of the morning and then
potentially upper 30s in the afternoon. Loss of deeper
saturation aloft will be a main factor in the precip changing
over to a cold rain from south to north through the day.
Lift and drier air should continue to work around the low south
and east of Long Island through the day which should bring an
end to precip from west to east. It will likely take until late
day for light snow or a light rain/snow mix to end completely
across southeast CT. Any additional snow accumulation during the
day Tuesday across the interior will be light and mainly in the
morning.
Snowfall forecast of 5 to 7 inches across the warning area with
generally 3 to 5 inches in the Advisory area. Amounts across
the southern Boroughs and southern Long Island (south of the
LIE) will be lower, generally closer to 2 to 3 inches. If the
warming aloft is less and surface temps end up a bit colder,
these amounts could be slightly higher, especially closer to the
coast. At the same time, if warmer air moves in aloft and at
the surface, then amounts could be lower near the NYC metro and
Long Island. There is higher confidence in amounts across
interior NE NJ, Lower Hudson Valley and southern CT. The snow
will be wet and relatively low ratio, except the interior which
likely ends up closer to 10:1.
&&
.SHORT TERM /TUESDAY NIGHT/...
The low pressure will move well south and east of the area
Tuesday night with high pressure building in from the west. A
progressive upper ridge axis will translate east over the area
through the night leading to clearing skies. Dry conditions are
expected with lows ranging from the upper teens to around 20
degrees well north and west to the 20s and low 30s elsewhere.
There will likely be some light NW flow as the high builds in,
but the snowpack inland could lead to slightly colder
temperatures.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Southern branch of the polar jet like most of this season will
remain the dominant stream across the lower 48 this period, but
a fast flow will keep the pattern active. Another late week
storm system eerily reminiscent of the early week storm will
bring another bout of precipitation to the area Friday into
Saturday. The ECMWF and Canadian have come much farther north
with this system the last 48h, nearly lining up with the GFS,
but just south. While this system is looking warmer with more
rain versus wintry precipitation, there is a blocking 50/50 low
that will keep a colder northern branch airmass in place across
eastern Canada and New England. The question is the southern
extent of this airmass and how much cold air will be available
for the system. A secondary low develops across the Mid Atlantic
and takes a hard right turn just south of the area Friday
night, while the primarily low tracks up into eastern Great
Lakes. The ptype forecast could be a challenging one. At this
time, forecast includes a change to rain at the coast Friday,
with a mix inland. A strong pressure gradient to the north will
also produce a strengthening east flow Friday into Friday night
with gales to possibly storm force gusts in the offshore waters.
Before then, high pressure over the area Wednesday exits quickly
to the east as a weak frontal system bring rain showers to the
area. Another high with somewhat colder air builds in late
Thursday into early Friday before exiting ahead of the next
storm system.
Temperatures warm back up to above normal levels Thursday with
highs getting into the 50s and lows in the 30s to around 40
Thursday morning. Following a cold frontal passage Thursday
afternoon/evening, more seasonable temperatures return to the
area Friday into Saturday. However, the late week storm track
will be a big factor in the temperature forecast.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Low pressure impacts the region with wintry weather beginning
this evening and continuing through tonight and into Tuesday
morning, before tapering off and ending during the afternoon.
Conditions lower to MVFR, then IFR to LIFR.
An E/SE flow increases this evening, and becomes gusty, with
gusts 20-25kt, and occasionally higher along the coast. Winds
back to E/NE late tonight into Tuesday morning with the winds
diminishing and gusts ending. Winds then back to N and NW.
Timing of the wind shifts and strength of the winds and gusts
will be dependent on the movement of low pressure through the
region.
Runway Accumulations:
KJFK/KISP: 2-4 inches (wet and slushy)
KLGA/KEWR/KTEB: 3-5 inches (wet and slushy)
KHPN/KBDR/KGON: 4-6 inches (wet and heavy)
KSWF: 6-8 inches (wet and heavy)
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Precipitation type and changeover timing may be off by a few hours.
There is a low chance of VLIFR conditions for a time tonight in
heavier snow.
There is uncertainty with the timing of the wind shifts and strength
of the winds and gusts, which will be dependent on the movement of
low pressure through the terminals.
OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
Tuesday Night...VFR.
Wednesday...VFR. Slight chance of rain in the afternoon into the
evening.
Thursday...MVFR or lower conditions in rain.
Friday-Saturday...MVFR or lower conditions in rain/snow, ending
Saturday afternoon, then becoming VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
No changes made to the marine headlines. Increasing E flow will
bring winds on the ocean to around gale force and to SCA levels
on the non-ocean waters tonight into Tuesday morning as the
pressure gradient tightens due to low pressure developing south
of the waters. Winds should relax through the morning on
Tuesday, but SCA conditions may persist longest on the eastern
LI Sound and eastern LI Bays. Ocean seas will remain elevated
through the middle of the week with SCA likely needed.
Otherwise sub-SCA conditions can be expected Wednesday and
Thursday. Following a cold frontal passage Thu aft/eve, there
could be a marginal SCA in a NW flow. An approaching storm will
then bring the potential for an easterly gale Friday night into
Saturday morning, especially for the ocean waters.
&&
.HYDROLOGY...
No hydrologic impacts are expected through next weekend.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory remains in effect for the south shore
back bays of Nassau county for the early Tuesday morning high
tide cycle.
A strengthening easterly flow ahead of an approaching storm system
Monday afternoon and night, with near gale-force gusts, will produce
a storm surge of 2-3 ft. This will bring the potential for minor
coastal flooding along vulnerable locations. The highest
probability for exceeded these benchmarks will be across the
south shore back bays of Nassau county, where an advisory
remains in effect. Elsewhere, water levels should remain below
minor flooding benchmarks and no additional headlines are
planned at this time.
Another storm system at the end of the week brings the
potential for another round of coastal flooding. It's too early
to be specific with details due to uncertainty with the storm
track.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 3 PM EST Tuesday for CTZ005>008.
Winter Storm Warning until 10 AM EST Tuesday for CTZ009>012.
NY...Winter Storm Warning until 1 PM EST Tuesday for NYZ067>070.
Winter Weather Advisory until 1 PM EST Tuesday for NYZ071>075-
078>081-176>179.
Coastal Flood Advisory from 1 AM to 4 AM EST Tuesday for
NYZ179.
NJ...Winter Storm Warning until 1 PM EST Tuesday for NJZ002-004-103.
Winter Weather Advisory until 1 PM EST Tuesday for NJZ006-
104>108.
MARINE...Small Craft Advisory until 9 AM EST Tuesday for ANZ331-335-338-
345.
Small Craft Advisory until 1 PM EST Tuesday for ANZ332-340.
Gale Warning until 9 AM EST Tuesday for ANZ350-353-355.
&&
SYNOPSIS...DS/DW
NEAR TERM...DS/DW
SHORT TERM...DS
LONG TERM...DW
AVIATION...MET
MARINE...DS/DW
HYDROLOGY...DS/DW
TIDES/COASTAL FLOODING...//Hazardous weather outlook, Feb 27, 4:10 PM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
410 PM EST Mon Feb 27 2023
NJZ002-004-103-NYZ067>070-282115-
Western Passaic-Eastern Passaic-Western Bergen-Orange-Putnam-
Rockland-Northern Westchester-
410 PM EST Mon Feb 27 2023
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-104>108-NYZ071>075-078>081-176>178-282115-
Hudson-Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-
410 PM EST Mon Feb 27 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009>012-282115-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-
410 PM EST Mon Feb 27 2023
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>008-282115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-
410 PM EST Mon Feb 27 2023
...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST TUESDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ179-282115-
Southern Nassau-
410 PM EST Mon Feb 27 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 4 AM EST TUESDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-282115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
410 PM EST Mon Feb 27 2023
...GALE WARNING IN EFFECT UNTIL 9 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-282115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
410 PM EST Mon Feb 27 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.